Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 3, NWS San Francisco Bay Area, CA

August 22, 202011 counties in California

NWS San Francisco Bay Area, CA issued this red flag warning at Aug 22, 2020, 11:48 AM PDT for 11 counties in California. It took effect at Aug 23, 2020, 5:00 AM PDT. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 11:48 AM PDT (18:48 UTC)
In effect from
Aug 23, 2020, 5:00 AM PDT
Expired
Aug 24, 2020, 9:30 AM PDT
In force
29 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS86 KMTR 221848 CCA
RFWMTR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service San Francisco Bay Area
1148 AM PDT Sat Aug 22 2020

.Elevated moisture and instability from former Hurricane Genevieve
will move over the region this weekend through early next week 
and bring the threat of elevated thunderstorms across much of 
Northern California. A low pressure system off the coast may 
enhance and strengthen these thunderstorms allowing some to 
develop frequent lighting strikes and gusty erratic outflow winds.
These erratic gusty outflow winds can lead to potentially 
dangerous and unpredictable fire behavior on existing wildfires 
while additional lightning strikes may result in new wildfire 
starts.

CAZ006-505>513-516>518-528>530-231300-
/O.UPG.KMTR.FW.A.0002.200823T1200Z-200825T1800Z/
/O.NEW.KMTR.FW.W.0003.200823T1200Z-200825T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1148 AM PDT Sat Aug 22 2020

...RED FLAG WARNING IN EFFECT FROM 5 AM SUNDAY TO 5 PM PDT MONDAY
FOR DRY LIGHTNING AND GUSTY ERRATIC OUTFLOW WINDS OVER EXISTING
WILDFIRES FOR FIRE WEATHER ZONES 006...505...506...

507...508...509...510...511...512...513...516...517...518...528...
529 AND 530...

The National Weather Service in San Francisco has issued a Red 
Flag Warning...which is in effect from 5 AM Sunday to 5 PM PDT 
Monday. The Fire Weather Watch is longer in effect.

* WIND...Prevailing winds will be southwest, light in the morning
  and breezy to locally gusty in the afternoon and evenings.
  However, erratic gusty outflow winds of 30 to 65 mph may 
  accompany stronger thunderstorms.

* THUNDERSTORMS...The strongest thunderstorms are anticipated to
  develop Sunday evening through Monday morning. Additional
  isolated to scattered dry thunderstorms are forecast to develop
  over land from early Sunday to late Monday. Weaker isolated 
  storms are possible off the coast as early as Saturday. Dry 
  thunderstorms may become wet as the event progresses.

* IMPACTS...Lightning will likely spark new fires across the
  region, including remote areas. Wildfires in remote regions may
  not become apparent until warmer and drier conditions allow them
  to grow. Erratic gusty outflow winds may result in dangerous and  
  unpredictable fire behavior. Please report potential fires to 
  local CALFIRE or SHERIFF offices.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
DRP
5 follow-up statements
092 
WWUS86 KMTR 222012 CCA 
RFWMTR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service San Francisco Bay Area
112 PM PDT Sat Aug 22 2020

.Elevated moisture and instability from former Hurricane Genevieve
will move over the region this weekend through early next week 
and bring the threat of elevated thunderstorms across much of 
Northern California. A low pressure system off the coast may 
enhance and strengthen these thunderstorms allowing some to 
develop frequent lighting strikes and gusty erratic outflow winds.
These erratic gusty outflow winds can lead to potentially 
dangerous and unpredictable fire behavior on existing wildfires 
while additional lightning strikes may result in new wildfire 
starts.

CAZ006-505>513-516>518-528>530-231300-
/O.UPG.KMTR.FW.A.0002.200823T1200Z-200825T1800Z/
/O.COR.KMTR.FW.W.0003.200823T1200Z-200825T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
112 PM PDT Sat Aug 22 2020

...RED FLAG WARNING IN EFFECT FROM 5 AM SUNDAY TO 5 PM PDT MONDAY
FOR DRY LIGHTNING AND GUSTY ERRATIC OUTFLOW WINDS OVER EXISTING
WILDFIRES FOR FIRE WEATHER ZONES 006...505...506...

507...508...509...510...511...512...513...516...517...518...528...
529 AND 530...

The National Weather Service in San Francisco has issued a Red 
Flag Warning...which is in effect from 5 AM Sunday to 5 PM PDT 
Monday. The Fire Weather Watch is no longer in effect.

* WIND...Prevailing winds will be southwest, light in the morning
  and breezy to locally gusty in the afternoon and evenings.
  However, erratic gusty outflow winds of 30 to 65 mph may 
  accompany stronger thunderstorms.

* THUNDERSTORMS...The strongest thunderstorms are anticipated to
  develop Sunday evening through Monday morning. Additional
  isolated to scattered dry thunderstorms are forecast to develop
  over land from early Sunday to late Monday. Weaker isolated 
  storms are possible off the coast as early as Saturday. Dry 
  thunderstorms may become wet as the event progresses.

* IMPACTS...Lightning will likely spark new fires across the
  region, including remote areas. Wildfires in remote regions may
  not become apparent until warmer and drier conditions allow them
  to grow. Erratic gusty outflow winds may result in dangerous and  
  unpredictable fire behavior. Please report potential fires to 
  local CALFIRE or SHERIFF offices.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
DRP
091 
WWUS86 KMTR 231103
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
403 AM PDT Sun Aug 23 2020

CAZ006-505>513-516>518-528>530-232200-
/O.CON.KMTR.FW.W.0003.200823T1200Z-200825T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
403 AM PDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT MONDAY FOR
DRY LIGHTNING AND GUSTY ERRATIC OUTFLOW WINDS OVER EXISTING
WILDFIRES...

The National Weather Service in San Francisco has issued a Red
Flag Warning...which is in effect from 5 AM Sunday to 5 PM PDT
Monday.

* AFFECTED AREA...Entire San Francisco Bay Area and Central 
  Coast.

* THUNDERSTORMS...Isolated to scattered thunderstorms with little
  to no precipitation will pose a threat for new fire starts,
  especially late Sunday into early Monday morning.

* WIND...Prevailing west to southwest winds, generally light in
  the morning and breezy to locally gusty in the afternoon and
  evening hours. However, erratic gusty outflow winds of 30 to 65
  mph may accompany stronger thunderstorms. 

* IMPACTS...Increased likelihood for new fire starts with any
  lightning. Erratic gusty outflow winds may result in dangerous
  and unpredictable fire behavior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
453 
WWUS86 KMTR 232218
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
318 PM PDT Sun Aug 23 2020

..Elevated moisture and instability from former Hurricane Genevieve
will move over the region this weekend through early next week 
and bring the threat of elevated thunderstorms across much of 
Northern California. A low pressure system off the coast may 
enhance and strengthen these thunderstorms allowing some to 
develop frequent lighting strikes and gusty erratic outflow winds.
These erratic gusty outflow winds can lead to potentially 
dangerous and unpredictable fire behavior on existing wildfires 
while additional lightning strikes may result in new wildfire 
starts.

CAZ006-505>513-516>518-528>530-250000-
/O.CON.KMTR.FW.W.0003.000000T0000Z-200825T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
318 PM PDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT MONDAY FOR
DRY LIGHTNING AND GUSTY ERRATIC OUTFLOW WINDS OVER EXISTING
WILDFIRES...

* AFFECTED AREA...Entire San Francisco Bay Area and Central 
  Coast. 

* THUNDERSTORMS...Isolated to scattered thunderstorms with 
  little to no precipitation will pose a threat for new fire 
  starts, especially late Sunday into early Monday morning.

* WIND...Prevailing west to southwest winds, generally light in 
  the morning and breezy to locally gusty in the afternoon and 
  evening hours. However, erratic gusty outflow winds of 30 to 
  65 mph may accompany stronger thunderstorms.

* IMPACTS...Increased likelihood for new fire starts with any 
  lightning. Erratic gusty outflow winds may result in 
  dangerous and unpredictable fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
668 
WWUS86 KMTR 241044
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
344 AM PDT Mon Aug 24 2020

CAZ516>518-528-530-241145-
/O.CAN.KMTR.FW.W.0003.000000T0000Z-200825T0000Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Southern Monterey Bay and Big Sur Coast-
344 AM PDT Mon Aug 24 2020

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 516, 517,
518, 528 AND 530...

THE NATIONAL WEATHER SERVICE IN San Francisco HAS CANCELLED THE
Red Flag Warning. 

The threat for high-based convection has diminished over Fire
Weather Zones 516, 517, 518, 528 and 530. Thus, the Red Flag 
Warning has been cancelled.

$$

CAZ006-505>513-529-250000-
/O.CON.KMTR.FW.W.0003.000000T0000Z-200825T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Northern Monterey Bay-
344 AM PDT Mon Aug 24 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR DRY LIGHTNING AND GUSTY ERRATIC OUTFLOW WINDS OVER
EXISTING WILDFIRES...

* AFFECTED AREA...Entire San Francisco Bay Area and northern 
  portions of the Central Coast. 

* THUNDERSTORMS...Isolated to scattered thunderstorms with little
  to no precipitation will pose a threat for new fire starts.

* WIND...Prevailing west to southwest winds, generally light in
  the morning and breezy to locally gusty in the afternoon and
  evening hours. However, erratic gusty outflow winds of 30 to 45 
  mph may accompany stronger thunderstorms.

* IMPACTS...Increased likelihood for new fire starts with any 
  lightning. Erratic gusty outflow winds may result in 
  dangerous and unpredictable fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
803 
WWUS86 KMTR 241630
RFWMTR

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
930 AM PDT Mon Aug 24 2020


CAZ006-505>513-529-241730-
/O.CAN.KMTR.FW.W.0003.000000T0000Z-200825T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Northern Monterey Bay-
930 AM PDT Mon Aug 24 2020

...RED FLAG WARNING IS CANCELLED FOR DRY LIGHTNING AND GUSTY AND
ERRATIC WINDS FOR FIRE WEATHER ZONES 006...505...506...507...508...
509...510...511... 512...513 AND 529...

THE NATIONAL WEATHER SERVICE IN San Francisco HAS CANCELLED THE
Red Flag Warning. 

Although residual isolated showers and maybe a stray 
thunderstorms will be possible today across the North Bay, the 
threat of dry lightning has passed. Therefore, the Red Flag 
Warning is cancelled.

$$

Palmer

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Aug 22, 10:12 AM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 22, 10:12 AM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1012 AM PDT Sat Aug 22 2020

.SYNOPSIS...Warm and dry conditions Saturday thought slightly
cooler than yesterday. Winds will weaken and shift to the west
southwest. There is a slight chance of weaker thunderstorms later
today. Then, a better chance for elevated thunderstorms Sunday
through early next week. Due to these storm chances, a Fire
Weather Watch has been issued for the Bay Area and Central Coast
for the potential for lightning and gusty, erratic winds.

&&

.DISCUSSION...as of 10:15 AM PDT Saturday...H5 analysis shows a
different weather pattern today than seen the last several days,
with a nose of high pressure expanding over the southern San
Francisco Bay Area and Central coast overnight into this morning
and the outer bands of former hurricane Genevieve arriving from
the south. An 800-1200 foot marine layer developed along the coast
last night and once again even areas not within the fog layer of
this marine layer saw higher humidity values overnight due to
ambient cooler, wetter conditions near the surface. This nose of
warm/drier air extending from the broader Four Corner ridge is the
dominant air mass aloft, with much drier/warmer conditions above
1500-2000 ft vs 24hrs ago, and it will force some shifts in the
weather pattern at the lower elevations through the day, primarily
by suppressing the marine layer over the next few nights (though
not completely eroding it), bringing warmer/drier/more stagnant
air over the inland, but also potential deflecting/absorbing some
of the incoming tropical moisture from the south which may
mitigate some of the incoming elevated convection potential, at
least in the short term. Additionally, this nose of high pressure
will weaken winds today and, in conjunction with an approaching
boundary associated with a trough to the northwest, result in the
backing of what has been predominate northwest winds towards
westerly winds through the day before settling on southwest winds
across the region late tonight into Sunday. Locally breezy to
gusty southwest winds are possible Sunday and Monday, particularly
associated with the afternoon/evening onshore sea breeze through
favored coastal gaps, such as north of Point Reyes, through the
Golden Gate, through the San Bruno gap, and through the East Bay
mountain passes. Given that we already have numerous wildfires
burning in complex terrain and with very little containment, this
wind shifts and potential increase through coastal/mountain gaps
could cause local aggravations of the fire lines in areas exposed
to these winds, primarily the coastal and southern flank of the
LNU complex and through the mountain passes near the SCU complex.
Subtle shifts towards more southwesterly favored winds overnight
at other fires is possible as well, such as the River and Carmel,
while the CZU complex remains more driven by coastal winds and the
Monterey Bay "otter eddy" (there is no one solution to the
different wildfires given complex terrain, microclimates, and
fuels).

Following the morning fire weather coordination calls with
neighboring and regional offices and resources as well as incident
meteorologists (fire weather experts staged at each major fire),
the plan moving forward this morning is to upgrade the fire
weather watch to a red flag warning late this morning, likely
between 1030 and noon, so look for that. Confidence is increasing
that we will see a period of increased potential for elevated
thunderstorms over the next 72 to 84 hours, however, given that we
are dealing with a disorganized mess of moisture of instability
from the leftovers of the former hurricane, there are a lot of
pockets of favorable and unfavorable thunderstorm "fuel" heading
our way, while the other moving parts that will enhance this fuel
are also coming together in differing ways throughout the duration
of the event. At this time, the most favorable timeframe for this
to occur is roughly midday Sunday through midday Tuesday, however,
even in that time frame there may be a break midday Monday. In
addition, the initial pockets of more favorable air for
thunderstorms will begin to arrive as early as today. KMUX radar
has already detected a few cells in excess of 40dBZ well offshore
of the Central Coast with increasingly favorable pockets of air
arriving through the day. That said, we are not expected much
enhancement/upper level support from the neighbor ridge/trough
until at least late Sunday, so we are keeping time periods prior
to Sunday outside of the main concern period as any showers or
thunderstorms that develop are expected to be on the weaker side
and primarily offshore. The initial, primary concern from these
thunderstorms, given the numerous active fires on the ground, is
not the additional potential dry lightning, but the gusty, erratic
outflow winds that can be generated from this convection which can
be catastrophic to existing fire lines. As such, the timing of the
fire weather watch (and by extension, further red flag warning) is
primarily focused around the time period we may see the stronger
showers and thunderstorms capable of producing strong outflow
winds, while the dry lightning threat will be more of a concern in
the wake of passing thunderstorms. As previously mentioned,
locally breezy southwest winds will also be expected during the
afternoon and evenings of the next few days which will further
complicate matters. Dry conditions at the higher elevations will
also exist as a result of the nose of the high pressure pushing
over the region today and tomorrow before exiting early next week.

Generally speaking, the last 24-36 hours and the next 8-12 hours
will be most favorable for fire fighting efforts as the last of
the marginally cool, wetter air and generally weaker winds are
present over the fires. Given the upcoming wind shift in the next
12-24 hours, potential for elevated thunderstorms bringing erratic
gusty winds and dry lightning, and breezy afternoon winds, expect
to see increased activity from the regional wildfires. This may
result in the wildfires moving in directions we haven't seen yet,
increased smoke production, and potential for new wildfire starts.
New lightning induced wildfire starts may not be immediately
obvious if surface conditions are less favorable for fire spread,
but once windy or dry conditions hit a location, we could see
additional wildfires develop across the region. Please report any
suspected new wildfire starts to your local CALFIRE unit and/or
Sheriffs office.

See previous discussion for more details on the previous shifts
thoughts and notes on any forecast changes made on the overnight
shift.  Next forecast update arrives early this afternoon.

.PREVIOUS DISCUSSION...as of 02:51 AM PDT Saturday...Temperatures
are running generally 2 to 5 degrees warmer at this time of night
compared to yesterday. The Fort Ord and Bodega Bay profilers
display a compression of the marine layer over the last several
hours down to just above 300 feet. This is a testament to the
encroaching upper level ridge to our east, centered over the Four
Corners. High clouds push over the Central coast with upper level
southwest flow. Despite the compressed marine layer, onshore flow
has aided in allowing relative humidities at lower levels push
farther inland. Unfortunately for inland areas and elevations
above 1000 feet, where much of the fire fight is, receiving much
humidity recovery is a struggle. Saturday is expected to be
another dry day inland with temperatures generally similar to
Friday, with onshore flow helping to nudge them downwards
slightly, especially near the coast, warmer inland as the ridge
slowly continues to nudge westward. However, the winds will
gradually weak and shift to the west-southwest. Smoky and hazy
skies will prevail through Saturday.

As mentioned in previous discussions, as moisture from the remnants
of Genevieve move northward with increased instability, confidence
is growing in the chance for thunderstorms in and around the Bay
Area and Central Coast late this weekend. There is low confidence
in anything materializing Saturday night and it should remain
just a steady stream of high clouds into the area, but it will be
monitored. However, the recent NAM has shown an initial pulse of
instability moving north to south around 5 AM. While confidence in
a thunderstorm is still timid, it was decided to update the Fire
Weather Watch to begin at 12Z to account for this earlier chance
for a start. Any upgrade to a Red Flag Warning will still be
deferred to the Saturday shifts after to morning fire coordination
call. But as elevated moisture, instability, and upper level
dynamics look to develop, the "main event" still looks to be
Sunday evening and into Monday morning with growing confidence.
The primary risks associated with these storms will be lightning
development and movement for gusty and erratic winds particularly
over the regions ridges where much of the fire fight is occuring.
Precipitation is possible, but there is low confidence as this is
expected to be a dry thunderstorm event.

Models are indicating an upper level short wave to pass over Monday
night into Tuesday morning, which if moisture is still over the area
this could lead to another chance for thunderstorm development, but
confidence is low at this time. Much of that time period will be
influenced by what transpires by Monday morning. After that, models
are still disagreeing, but showing signs of another upper level
trough mid to late next week, which would help keep west-southwest
flow around the Bay Area with temperatures around seasonal norms,
but much quieter than what is expected this weekend.

&&

.AVIATION....As of 4:45 AM PDT Saturday...Stronger north-south
pressure gradient this morning and as a result stratus is limited
to the coast and southern MRY Bay Area. Satellite image shows no
stratus over SFO or OAK so the 1500 ft cig is likely a smoke
layer. While stratus is not in the bay the vsbys are reduced to
3-5 miles due to smoke. Lowered vsbys will continue through the
morning.

As the 925 mb winds shift to west to southwest this afternoon,
it may bring improved vsbys to the SFO Bay Area and MRY Bay Area
terminals. The North Bay terminals may have worsening vsbys as
the smoke from the LNU Lightning Complex changes direction.

Vicinity of KSFO...MVFR ceiling with bases 1500-2000 ft. Vsbys may
drop to 5-6 miles at times. Conditions improving after 20Z.
Confidence on this happening is low due to the unpredictable
nature of the smoke. Northwest afternoon winds to 18 kt gusting to
25 kt. Winds not expected to be as strong as yesterday due to
increased northerly gradient.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...LIFR cigs with vsbys down to 1-3 miles
due to stratus. Stratus clearing after 17Z but a smoke layer at
1500-2000 ft will cover the terminals through 21Z. Smoke layer may
slowly clear out in the afternoon as the 925 mb winds become more
westerly. Confidence on this happening is low due to the
unpredictable nature of the smoke.

&&

.MARINE...as of 09:00 AM PDT Saturday...Winds will decrease today
and tonight as high pressure over the eastern Pacific weakens.
Winds will become light over the inner waters but locally stronger
winds will continue through Sunday in the northern outer waters.
Remnants of Genevieve will bring a chance of thunderstorms on
Sunday and possibly Monday as well. Increased long period
southerly swell is possible over the outer waters through this
weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pigeon Pt 10-60 nm

&&

PUBLIC FORECAST: DRP
PREVIOUS DISCUSSION: DK
AVIATION: W Pi
MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.